Tricyclic antidepressants (TCAs) are a class of antidepressant medications that share a similar chemical structure and biological effects. Scientists believe that patients with depression may have an imbalance in neurotransmitters, chemicals that nerves make and use to communicate with other nerves.
Tricyclic antidepressants increase levels of norepinephrine and serotonin, two neurotransmitters, and block the action of acetylcholine, another neurotransmitter. Scientists believe that by restoring the balance in these neurotransmitters in the brain that tricyclic antidepressants alleviate depression. In addition to relieving depression, tricyclic antidepressants also cause sedation and block the action of histamine.
Tricyclic antidepressants are approved by the Food and Drug Administration (FDA) for treating several types of depression, obsessive compulsive disorder, and bedwetting.
In addition, they are used for several off-label (non-FDA approved) uses such as:
- Panic disorder
- Chronic pain
- Phantom limb pain
- Chronic itching
- Premenstrual symptoms
The lower the number, the greater the strength.
SERT: Serotonin transport (a.k.a reuptake)
NET: Norepinephrine transport
DAT: Dopamine transport
Although the quality of the data limits the strength of the recommendation, current evidence shows that 75 to 100 mg per day of a tricyclic antidepressant is more effective than placebo. Higher dosages (150 to 300mg) are not more effective and are associated with more dropouts because of side effects.
Tricyclic antidepressants may cause:
- Blurred vision
- Dry mouth
- Weight gain or loss
- Low blood pressure on standing
- Increased heart rate
Tricyclic antidepressants should be used cautiously in patients with seizures since they can increase the risk of seizures. They may worsen urinary retention (difficulty urinating) and narrow angle glaucoma. Abnormal heart rhythms and sexual dysfunction have also been associated with tricyclic antidepressants.
If tricyclic antidepressants are discontinued abruptly, withdrawal symptoms (for example, dizziness, headache, nausea, and restlessness) may occur.
Tricyclic antidepressant (TCA) poisoning remains a major cause of morbidity and mortality. Deliberate self-poisoning may lead to the rapid onset of CNS and cardiovascular toxicity. Prompt intubation, hyperventilation and sodium bicarbonate administration at the first evidence of severe toxicity is life-saving.
Dose-related risk assessments:
- <5 mg/kg lead to minimal symptoms
- 5-10 mg/kg leads to drowsiness and mild anticholinergic effects
- >10 mg/kg leads to the potential for all major effects to occur within 2-4 hours of ingestion
- > 30 mg/kg leads to severe toxicity with pH-dependent cardiotoxicity and coma expected to last > 24 hours
Signs and symptoms of overdose include:
The peripheral autonomic nervous system, central nervous system and the heart are the main systems that are affected following overdose. Initial or mild symptoms typically develop within 2 hours and include tachycardia, drowsiness, a dry mouth, nausea and vomiting, urinary retention, confusion, agitation, and headache.
More severe complications include hypotension, cardiac rhythm disturbances, hallucinations, and seizures. Seizures, cardiac dysrhythmias, and apnea are the most important life threatening complications.
- WebMD : Tricyclic Antidepressants (TCAs) FAQ. Found at http://www.rxlist.com/script/main/art.asp?articlekey=95236 on 4/15/2014
- Practice guideline for the treatment of patients with major depressive disorder (revision). American Psychiatric Association. Am J Psychiatry. 2000;157(4 suppl)1–45.
- Furukawa T, et al. Low dosage tricyclic antidepressants for depression. Cochrane Database Syst Rev 2003; 3: CD003197.
- Woolf AD, Erdman AR, Nelson LS, Caravati EM, Cobaugh DJ, Booze LL, Wax PM, Manoguerra AS, Scharman EJ, Olson KR, Chyka PA, Christianson G, Troutman WG (2007). "Tricyclic antidepressant poisoning: an evidence-based consensus guideline for out-of-hospital management". Clin Toxicol (Phila) 45 (3): 203–33.
- Thanacoody H, Thomas S (2005). "Tricyclic antidepressant poisoning : cardiovascular toxicity". Toxicol Rev 24 (3): 205–14.